FDA Cracks Down on Dangerous Substance Marketed as Vitamin B Supplement
Source: Nature World News
The US Food and Drug Administration is cracking down on a substance marketed as a vitamin B supplement after a preliminary analysis indicated it contains two potentially harmful anabolic steroids -- methasterone, a controlled substance, and dimethazine -- neither of which are listed on the label. Called Healthy Life Chemistry By Purity First B-50, the FDA said it received 29 reports of adverse incidents related to its use, some of which resulted in hospitalization, though no deaths have occurred. Complaints include fatigue, muscle cramping, myalgia, abnormal liver and thyroid function, and cholesterol. In addition, women who used the substance reported unusual hair growth and missed menstruation while men reported impotence and low testosterone.
"Products marketed as a vitamin but which contain undisclosed steroids pose a real danger to consumers and are illegal," Howard Sklamberg, director of the Office of Compliance in the FDA's Center for Drug Evaluation and Research, said in an agency press release.
According to health officials, using anabolic steroid-containing products may cause acute liver injury, adverse effects on blood lipid levels, increased risk of heart attack and stroke, masculinization in women, shrinkage of the testicles, breast enlargement, infertility in men and short stature in children. Healthy Life Chemistry By Purity First B-50 is manufactured by Mira Health Products Ltd. in Farmingdale, N.Y., and is sold both via the Internet and retails stores. Despite forthcoming evidence, the company has declined to voluntarily recall the product or warn consumers about the potential for injury, according to the FDA who warns that failure to promptly correct violations of the Federal Food, Drug and Cosmetic Act may result in legal action including seizure, injunction and possible criminal prosecution.
The FDA further stresses that health officials ask their patients about any dietary supplements they may be using, particularly in patients exhibiting warning signs that may be associated with the use of steroids or steroid-like substances, including liver injury, kidney failure and stroke. Other symptoms may include hormone-associated adverse effects such as blood clots.
The FDA, Sklamberg said, is working to make sure "products marketed as vitamins and dietary supplements do not pose harm to consumers."